Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Albuquerque, NM

July 27, 2020Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2020, 2:17 PM MDT for Colfax County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 2:17 PM MDT (20:17 UTC)
Expired
Jul 27, 2020, 4:15 PM MDT
In force
118 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 224 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WGUS55 KABQ 272017
FFWABQ
NMC007-272215-
/O.NEW.KABQ.FF.W.0016.200727T2017Z-200727T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
217 PM MDT Mon Jul 27 2020

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Ute Park Burn Scar in...
  Southwestern Colfax County in northeastern New Mexico...

* Until 415 PM MDT.

* At 217 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Ute Park Burn Scar. Between 0.25 and 0.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will impact Highway 64 from 
Ute Park to Cimarron, the Cimarron River and the Philmont Scout 
Ranch backcountry as well as Ute Park including Hummingbird Lane and 
Cimarron. Some areas north of Highway 64 that will be impacted 
include State Road 204, Bear and Dean Canyons, Ponil Creek, and 
Turkey Creek. Some areas south of Highway 64 that will be impacted 
include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, 
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Ute Park Burn Scar.

  SOURCE...Doppler radar.

  IMPACT...Flooding of areas in and around the Ute Park Burn
           Scar.

* Some locations that will experience flash flooding include...
  Cimarron, Philmont Scout Ranch and Ute Park.

This includes the following highways...
	Highway 64 between Mile Markers 300 and 310.

Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This will impact the Ute Park burn scar including but not limited to 
Highway 64 from Ute Park to Cimarron, the Cimarron River and the 
Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
      3646 10502 3647 10506 3649 10507 3649 10508
      3650 10510 3654 10514 3656 10513 3657 10511
      3659 10502 3659 10500

FLASH FLOOD...RADAR INDICATED

$$

Guyer
2 follow-up statements
816 
WGUS75 KABQ 272121
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
321 PM MDT Mon Jul 27 2020

NMC007-272215-
/O.CON.KABQ.FF.W.0016.000000T0000Z-200727T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-
321 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING FOR THE UTE PARK BURN SCAR REMAINS IN EFFECT 
UNTIL 415 PM MDT THIS AFTERNOON FOR SOUTHWESTERN COLFAX COUNTY...

At 321 PM MDT, Doppler radar indicated thunderstorms tapering off 
over the Ute Park Burn Scar. Between 0.25 and 0.5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Highway 64 from 
Ute Park to Cimarron, the Cimarron River and the Philmont Scout 
Ranch backcountry as well as Ute Park including Hummingbird Lane and 
Cimarron. Some areas north of Highway 64 that will be impacted 
include State Road 204, Bear and Dean Canyons, Ponil Creek, and 
Turkey Creek. Some areas south of Highway 64 that will be impacted 
include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, 
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Ute Park Burn Scar.

SOURCE...Doppler radar.

IMPACT...Flooding of areas in and around the Ute Park Burn Scar.

Some locations that will experience flash flooding include...
  Cimarron, Philmont Scout Ranch and Ute Park.

This includes the following highways...
	Highway 64 between Mile Markers 300 and 311.

Additional rainfall amounts of 0.1 to 0.25 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This will impact the Ute Park burn scar including but not limited to 
Highway 64 from Ute Park to Cimarron, the Cimarron River and the 
Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
      3646 10502 3647 10506 3649 10507 3649 10508
      3650 10510 3654 10514 3656 10513 3657 10511
      3659 10502 3659 10500

FLASH FLOOD...RADAR INDICATED

$$

Guyer
848 
WGUS75 KABQ 272216
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
416 PM MDT Mon Jul 27 2020

NMC007-272226-
/O.EXP.KABQ.FF.W.0016.000000T0000Z-200727T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-
416 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING FOR THE UTE PARK BURN SCAR HAS EXPIRED FOR 
SOUTHWESTERN COLFAX COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM MDT Tuesday for 
portions of central New Mexico...east central New Mexico...north 
central New Mexico...northeast New Mexico and west central New 
Mexico.

LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
      3646 10502 3647 10506 3649 10507 3649 10508
      3650 10510 3654 10514 3656 10513 3657 10511
      3659 10502 3659 10500

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:38 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 27, 11:38 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1138 AM MDT Mon Jul 27 2020

.AVIATION...
18Z TAF CYCLE
Slow moving showers and thunderstorms will bring brief periods of MVFR
reductions from locally heavy rainfall, BR and erratic and gusty
outflow winds once again this afternoon and evening. All locations
in the forecast area stand a chance for brief MVFR conditions from
any passing storm with the exception of KROW where it is expected to
remain dry.

33

&&

.PREV DISCUSSION...256 AM MDT Mon Jul 27 2020...
.SYNOPSIS...
A couple more days of favorable thunderstorm coverage and locally
heavy rainfall before drier air filters into the area from the
northwest bringing an end to the active pattern. Rain chances on
Wednesday and Thursday will be scarce and focused mainly over the
northeast quarter and southern high terrain. This mid-week drying
trend will allow daytime temperatures to trend significantly warmer
with triple digit heat returning to parts of the southeast plains.
Improving moisture levels will bring isolated to scattered
thunderstorms back to the area Friday into the weekend with the
northern mountains and northeast favored.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
Subtle changes will begin to take shape today with a 592dm H5 high
migrating over southeastern NM today. The abnormally moist monsoon
plume will continue over western and northern NM where PWATs will
remain near or above the 90th percentile of 1.10" to 1.20". GOES
GeoColor imagery is depicting some clearing of the mid-level cloud
deck tonight. If this continues like yesterday, it will allow
efficient diurnal heating to fully take advantage of the abundant
tropical moisture to produce scattered to widespread storms over
western and northern NM today. Steering flow will generally be weak
toward the NW/N over western NM and more erratic to easterly over the
northern mountains. Meanwhile, a weak backdoor boundary has moved
through northeastern NM and is expected to stall along or near the
I-40 corridor from the TX border to central mountain chain. HiRes CAM
models are showing convection firing up along this stalled boundary
beneath the center of the upper high, meaning they will be very slow
to move, if at all. Given all of the above, have decided to expand
and extend the Flash Flood Watch already over the northeastern plains
to cover most of west- central NM and the Rio Grande Valley as well
as the I-40 corridor through east-central NM for today to midnight
tonight. Confidence is lower for the lower RGV in Socorro County, but
this area will be particular sensitive to flooding from any amount
of rain given yesterday's flash flooding events.

Tuesday will see the H5 high migrate further west over AZ bringing
drier westerly flow into the Four Corners area. Moisture will remain
across much of the rest of the state, and westerly steering flow
will take afternoon terrain based convection eastward over the
eastern plains toward the TX border Tuesday afternoon. The chances
for any isolated severe storms over northeastern NM Tuesday
afternoon will be interesting, but with low confidence. Low level
inflow doesn't look to support the best shearing environment, but
cannot rule out a stray wet microburst.

LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)... A pronounced
drying/warming trend expected Wednesday into Thursday as a broad
plume of negative PWAT anomalies originating over AZ overspreads the
area from the northwest. This drier air will be wrapping clockwise
around strong high pressure aloft that will center up over northern
AZ on Wednesday, shift slightly north/east on Thursday before
settling back south over central or eastern AZ on Friday. Models in
good agreement. Thursday looks to be the hottest day of the week for
most locales. Forecast 93F at Gallup would tie the 5th hottest July
30th on record, which interestingly was last observed in 2019.

Meanwhile, weak wave of lower pressure along the CA coast will
eventually top the building ridge and emerge out east of the CO
Rockies late Tuesday brushing northeast NM. As a result, anticipate
strong if not at least isolated pockets of severe convection to be
on-going across parts of of northeast New Mexico Tuesday evening
beneath a briefly enhanced northwest flow aloft. Will need to monitor
any notable outflow boundary that gets shoved farther west and south
than what any of the latest medium range models suggest. This could
muddle up the forecast for central/eastern areas mid-week to include
low probability of moist easterly gap winds into the RGV.

Beyond Tuesday night, while a drier-than-average air mass will
dominate the western half to two-thirds of the area mid to late week,
a couple more potentially moist backdoor fronts should boost
moisture/storm chances east of the central mountain chain -- one
later Thursday into Friday and possibly a third this weekend. The
00Z GFS is about 12 hours faster than the ECMWF with the Thursday
backdoor front. Will continue to highlight best chances for
convection along the northern and eastern periphery of the strong
high for Wed/Thu with a gradual uptick in coverage late week as
moisture levels gradually improve especially central and east.
Daytime highs will be above to well above average.

RJH/KJ

&&

.FIRE WEATHER...
No critical fire weather concerns. Monsoon moisture remains today
with fairly slow storm motions, south to north over western NM and
more west to east over northern NM. Locally heavy rainfall and flash
flooding are still the main concern with any passing storm, along
with erratic gusty wind shifts. An upper high moving over
southeastern NM today, migrates further west Tuesday sending storms
off the high terrain over eastern NM. The upper high strengthens
near the Four Corners Wednesday and beyond, shutting down the flow
of monsoon moisture, raising temperatures, and introducing high
Haines to western NM. A backdoor front Thursday into Friday will
replenish moisture and bring a return of storm chances to eastern NM
for Friday into the weekend.

RJH

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ203>208-210>224-227>234-241.

&&
Hazardous weather outlook, Jul 27, 3:23 AM MDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MDT Mon Jul 27 2020

NMZ201>241-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 AM MDT Mon Jul 27 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms capable of locally heavy rainfall can be expected
across much of the area this afternoon and evening. Storms will
generally move toward the northeast at 10 to 15 mph across central
and western New Mexico, while storm motions will be toward the east-
southeast at similar speeds across the east. The southeast plains
will once again be least favored while areas from southwest through
central to north- central and northeast New Mexico will be most
favored. Rainfall rates up to one inch in 45 minutes will be
possible with the most intense storms. This may lead to localized
areas of flash flooding, especially over and near recent and older
burn scars and areas that have experience heavy rainfall the past
several days. Isolated locations may receive up to 2 inches of
rainfall. A few storms may also produce small hail and wind gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected Tuesday and Tuesday
evening with a focus for strong storms shifting into northeast New
Mexico during the evening. Storm motions will be toward the east or
southeast. Locally heavy rainfall may lead to localized areas of
flash flooding. A few storms may also produce hail and wind gusts to
50 mph. Far fewer storms are expected Wednesday and Thursday with an
uptick in storm coverage across the northeast quarter for Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report severe weather through the National Weather
Service Albuquerque web site or by calling 1.888.386.7637.

41

In the hours before

Local storm report, Jul 27, 1:55 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
155 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      MADRID                  35.41N 106.15W
07/26/2020                   SANTA FE           NM   PUBLIC

            MOST ARROYOS FULL WITH WATER AND FLOWING OVER COUNTY
            ROADS AND DRIVEWAYS. DAMAGE NOTED TO ROADWAYS AROUND
            GOLDMINE RD... CERRILLOS... AND MADRID.

&&

EVENT NUMBER ABQ202001370

GUYER
Special weather statement, Jul 27, 2:02 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT Mon Jul 27 2020

NMZ234>237-272030-
Roosevelt County-Curry County-Quay County-De Baca County-
202 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...EAST CENTRAL
DE BACA...SOUTHWESTERN QUAY AND SOUTHERN CURRY COUNTIES UNTIL 230 PM
MDT...

At 201 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of House to near Clovis and
Texico. These storms were nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Clovis, Farwell, Texico, Melrose, House, Saint Vrain, Ranchvale,
Taiban, Tolar and Cannon Air Force Base.

This includes Highway 60 between Mile Markers 336 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 10411 3476 10411 3456 10304 3426 10304
TIME...MOT...LOC 2001Z 330DEG 4KT 3461 10403 3444 10309

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MDTFlash Flood Warning Considerable damage threatABQSocorro3 hr
Jul 26, 6:20 PM MDTFlash Flood WarningABQGuadalupe, Torrance3 hr
Jul 26, 6:45 PM MDTFlash Flood WarningABQMcKinley2 hr
Jul 26, 6:59 PM MDTAreal Flood AdvisoryABQSocorro, Torrance2 hr
Jul 26, 7:15 PM MDTFlash Flood Warning Considerable damage threatABQSocorro3 hr
Jul 26, 7:29 PM MDTAreal Flood AdvisoryABQRio Arriba29 min
Jul 26, 7:30 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 26, 7:58 PM MDTFlash Flood WarningABQRio Arriba3 hr
Jul 26, 9:23 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan3 hr
Jul 26, 10:15 PM MDTAreal Flood AdvisoryABQSocorro105 min
Jul 27, 1:29 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 27, 2:02 PM MDTSpecial Weather StatementABQCurry28 min
Jul 27, 2:22 PM MDTAreal Flood AdvisoryABQHarding, Union113 min
Jul 27, 3:05 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe115 min
Jul 27, 3:09 PM MDTSpecial Weather StatementABQTorrance21 min
Jul 27, 4:10 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Jul 27, 4:22 PM MDTSpecial Weather StatementABQRio Arriba23 min
Jul 27, 4:27 PM MDTAreal Flood AdvisoryABQTaos63 min
Jul 27, 4:51 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan114 min
Jul 27, 4:56 PM MDTAreal Flood AdvisoryABQRio Arriba109 min
Jul 27, 5:17 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval115 min
Jul 27, 5:29 PM MDTSpecial Weather StatementABQTorrance31 min

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.